Read The Fine Print: Drugs and Hair Loss
CBS Miami (con't)
Affordable Care Act Updates: CBSMiami.com/ACA
Health News & Information: CBSMiami.com/Health
MIAMI (CBSMiami) — Lovely locks, the kind of pretty, full hair that Jennifer Lopez has, has women spending an endless amount of time and money to make their hair look nice. So you can imagine how devastating something like near baldness would be.
“I lost probably over, over two-thirds of my hair in a six, seventh month period,” said one woman who did not want to be identified.
Her type of dramatic hair loss can be caused by prescription drugs.
“I would have done anything to get my hair back. But then my health was suffering,” she explained.
Many women turn to wig stores for help. One tried giving up her medication to save her hair. But it didn’t work, and she had to go back on her pills.
“All the medications caused me all the problems,” she said.
According to another anonymous patient, “There’s no such thing as no side effects. Everything that you take, they can fix one thing and something else goes wrong.”
These are not powerful drugs like those used in chemotherapy known to cause hair loss. These are common medications that millions of people take every day for all kinds of health problems, drugs like antibiotics, antidepressants, cholesterol, and blood pressure drugs. Some women blame hormone therapy for their hair loss.
“It’s like a stab in my heart,” confessed one of the women.
Mary Speciale said her hair started falling out after hip replacement surgery 18-months ago. “I took some of the medications post-operatively and no one told me they could cause hair loss.”
“We don’t know if it’s due to the surgery itself or due to medication she got for anesthesia. Sometimes they’re given medications during surgery so it’s very difficult to pinpoint,” explained Dr. Richard Mizuguchi, Director of Hair Loss and Restoration Institute.
As he examined Mary’s hair he noted, “You are shedding a little bit.”
“Had I known then what I know now, I would have done some things differently, perhaps,” Mary admitted.